Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Phoenix, AZ

July 31, 2019Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 31, 2019, 3:18 AM MST for Yuma County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 3:18 AM MST (10:18 UTC)
Expired
Jul 31, 2019, 7:15 AM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 111 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 10.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1956 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WGUS55 KPSR 311018
FFWPSR
AZC027-311415-
/O.NEW.KPSR.FF.W.0029.190731T1018Z-190731T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
318 AM MST Wed Jul 31 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  East central Yuma County in southwestern Arizona...

* Until 715 AM MST.

* At 317 AM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Dateland, Paloma and Mohawk. Flash flooding may also be occurring 
  along the Interstate 8 corridor especially east of Mohawk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3300 11335 3265 11335 3262 11382 3289 11385

$$

CB
3 follow-up statements
753 
WGUS75 KPSR 311155
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
455 AM MST Wed Jul 31 2019

AZC027-311415-
/O.CON.KPSR.FF.W.0029.000000T0000Z-190731T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
455 AM MST Wed Jul 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MST FOR
EAST CENTRAL YUMA COUNTY...

At 453 AM MST, Doppler radar indicated thunderstorms producing 
locally heavy rain across portions of the warned area. Due to very 
heavy rains that fell along the Interstate 8 corridor earlier in the 
morning, the potential still exists for flooding or flash flooding 
in the warned area.

Some locations that will experience flooding include...
Dateland, Paloma and Mohawk as well as the Interstate 8 corridor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3300 11335 3265 11335 3262 11382 3289 11385

$$

CB
125 
WGUS75 KPSR 311315
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
615 AM MST Wed Jul 31 2019

AZC027-311415-
/O.CON.KPSR.FF.W.0029.000000T0000Z-190731T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
615 AM MST Wed Jul 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MST FOR
EAST CENTRAL YUMA COUNTY...

At 613 AM MST, Doppler radar indicated that thunderstorms had mostly 
dissipated over the warned area. However due to the heavy rain that 
fell earlier in the morning along the Interstate 8 corridor, 
flooding or flash flooding may still be possible. Thus the warning 
will be allowed to continue.

Some locations that will experience flooding include...
Dateland, Paloma and Mohawk as well as the Interstate 8 corridor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3300 11335 3265 11335 3262 11382 3289 11385

$$

CB
628 
WGUS75 KPSR 311406
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
706 AM MST Wed Jul 31 2019

AZC027-311415-
/O.EXP.KPSR.FF.W.0029.000000T0000Z-190731T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
706 AM MST Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL YUMA COUNTY WILL EXPIRE
AT 715 AM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3300 11335 3265 11335 3262 11382 3289 11385

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:01 AM MST, 17 minutes earlier.

Area forecast discussion, Jul 31, 3:01 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
301 AM MST Wed Jul 31 2019

.SYNOPSIS...
Additional showers and thunderstorms are possible this morning.
Afternoon storms also cannot be ruled out. Locally heavy rain is
expected which brings the potential for flash flooding.
Significantly cooler temperatures can be expected today with a
drying and warming later in the week. The best thunderstorm
chances will be confined to the higher terrain through the end of
the week.

&&

.DISCUSSION...
Showers, heavy at times with embedded thunderstorms, continued across
many portions of the forecast area overnight, with Tuesday
concluding as the most widespread day for rainfall so far this
monsoon. The heaviest rain fell in western Maricopa County with
gauges reading over 1.50 inches. Sky Harbor International Airport
saw its rainiest day so far this season with 0.13" just before
midnight. The rain also brought temperatures down into the 70s
across much of the forecast area.

The bulk of the showers have shifted into southwestern Arizona
just ahead of an inverted trough currently over northern Gulf of
California. Strong redevelopment looks quite possible across
western Arizona early this morning with upper level support as the
inverted trough finally progresses north through Arizona.
Additional redevelopment of showers and isolated storms are also
possible further east through Phoenix as the disturbance lifts.
With potential rain rates near an inch, a Flash Flood Watch
remains in effect until 8 AM.

The forecast for later today is challenging. Once the morning
redevelopment subsides, a quiet afternoon makes the most sense
given an overworked atmosphere, subsidence aloft behind the
passing trough, thick cloud cover and reduced insolation. The
longer the morning showers and storms last the more the odds
should tip in favor of a quiet evening. Trying to get a good idea
of how things could unfold from the suite of CAMs is not terribly
useful given each one seems to have a different progression for
today. Still, with this amount of moisture available, any
destabilization could initiate storms later today with the
potential for producing heavy rain. The forecast high for the
Phoenix area is in the mid 90s but that may be a bit on the
aggressive side and dependent on adequate clearing.

Subsequent days consist of generally quiet weather as conditions
dry somewhat. Lingering rich moisture may allow for some storms
Thursday, but for the most part, the flow aloft should become more
southwesterly as the H5 high settles further south over central
New Mexico. This setup is not favorable for widespread convection
but enough moisture should linger to keep some chance for storms,
particularly over the higher terrain in Gila County each
afternoon. There is a slight uptick in rain chances early next
week as the high expands and repositions further north. Otherwise,
temperatures will begin a rapid warmup after Thursday with the
110s returning to the forecast, first across southeast California
and then Arizona by the weekend.

&&

.AVIATION...Updated at 0642 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Thunderstorm activity in the Phoenix area continues to diminish as
instability decreases. Light to moderate vicinity showers will
continue across the Valley before tapering off by 09Z while
ceilings are expected to remain aoa 8kft. Winds going into the
overnight hours look to favor an easterly component at the TAF
sites but can't rule out winds becoming variable at times.
Easterly to southerly winds are currently expected to persist
through mid-afternoon on Wednesday, but this will be dependent on
how much BKN to OVC decks above 8 kft persist into tomorrow, which
will most likely inhibit convection tomorrow to some extent. Any
convection that does develop tomorrow may send an outflow into the
Phoenix area tomorrow afternoon/evening but confidence in timing
and direction is too low to mention at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:

Radar this evening shows light showers occurring across portions
of southeast California. Vicinity showers will be possible at the
terminals going into the overnight hours, with a vicinity
thunderstorm possible but confidence is too low to mention VCTS in
the TAFs at this time. Winds at KIPL look to remain out of the
southeast while winds at KBLH continue to favor the south. BKN
cigs are expected to remain aoa 10 kft going into the overnight
hours.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday: Moisture and instability continue to
decline on Friday with little change through Tuesday. However,
there will be at least a slight chance of storms continuing
over the the higher terrain of south-central AZ. Minimum
humidities will dip below 15% over southeast California but
remain at or above 15% east of there. Overnight recovery will
remain fair to good (excellent for higher terrain of south-central
AZ). Winds overall will follow familiar diurnal patterns favoring
southwest and west in the afternoons and evenings.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 8 AM MST this morning for AZZ531-533>555-
     557>559-561-562.

CA...None.
&&

DISCUSSION...Deems
AVIATION...Hopper/Smith
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 30, 10:25 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1025 PM MST TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HEAVY RAIN       6 ENE SUN LAKES         33.24N 111.78W
07/30/2019  M0.65 INCH       MARICOPA           AZ   TRAINED SPOTTER

            SPOTTER REPORTED 0.65 INCHES OF RAIN FELL IN
            17 MINUTES. MINOR STREET FLOODING AND WATER
            IN THE RETENTION AREAS ALSO REPORTED.

&&

SDB
Special weather statement, Jul 30, 11:08 PM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1108 PM MST Tue Jul 30 2019

AZZ533-538-310645-
Tonopah Desert AZ-Central La Paz AZ-
1108 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 1145 PM MST...

At 1106 PM MST, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Salome, or 25 miles west of Tonopah, moving west
at 15 mph.

Winds in excess of 40 mph will be possible with this storm. Dense
blowing dust may be possible as well.

This storm will remain over mainly rural areas of east central La
Paz and Maricopa Counties. This includes AZ Interstate 10 between
mile markers 51 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3360 11325 3340 11331 3344 11373 3370 11365
TIME...MOT...LOC 0606Z 104DEG 15KT 3351 11337

CB
Special weather statement, Jul 31, 12:56 AM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1256 AM MST Wed Jul 31 2019

AZZ536-538-539-310845-
Gila River Valley AZ-Tonopah Desert AZ-Gila Bend AZ-
1256 AM MST Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 145 AM MST...

At 1255 AM MST, Doppler radar was tracking a strong thunderstorm near
Sentinel, or 36 miles west of Gila Bend, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dateland, Sentinel, Paloma and Hyder.

This includes AZ Interstate 8 between mile markers 61 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3277 11309 3263 11364 3296 11364 3312 11319
TIME...MOT...LOC 0755Z 139DEG 9KT 3292 11331

CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:07 PM MSTSpecial Weather StatementPSR38 min
Jul 30, 5:09 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Jul 30, 5:24 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal36 min
Jul 30, 5:29 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 30, 5:33 PM MSTSpecial Weather StatementPSRMaricopa42 min
Jul 30, 5:52 PM MSTSpecial Weather StatementPSRMaricopa38 min
Jul 30, 6:00 PM MSTSpecial Weather StatementPSRPinal45 min
Jul 30, 6:10 PM MSTFlash Flood WarningPSRPinal4 hr
Jul 30, 7:35 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Jul 30, 8:40 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 30, 9:23 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 30, 9:57 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 30, 10:21 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 30, 11:08 PM MSTSpecial Weather StatementPSRLa Paz37 min
Jul 30, 11:42 PM MSTFlash Flood WarningPSRLa Paz, Maricopa4 hr
Jul 31, 12:56 AM MSTSpecial Weather StatementPSRYuma49 min
Jul 31, 1:12 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Jul 31, 2:15 AM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 31, 3:24 PM MSTFlash Flood WarningPSRMaricopa4 hr
Jul 31, 4:40 PM MSTSpecial Weather StatementPSR35 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.